Side effects previously found with niacin, which were also seen in HPS2-THRIVE, included skin rashes, gastro-intestinal (stomach) problems, complications with the management of pre-existing diabetes and increased risk of developing diabetes. The newly identified side effects were infections and bleeding (particularly in the gut and brain), neither of which had been clearly demonstrated with niacin previously.The results in HPS2-THRIVE are consistent with the results from other trials of ER niacin. For example, the AIM-HIGH trial of ER niacin alone (i.e. without the addition of laropiprant) in 3,400 high-risk patients was stopped prematurely after 3 years because no beneficial effects on heart attacks and strokes were seen. The known side effects of ER niacin were also seen in AIM-HIGH. Further analyses of AIM-HIGH should be able to show if there are similar trends on bleeding and infections to those in HPS2-THRIVE. The HPS2-THRIVE findings have resulted in the suspension by Merck & Co/MSD of the ER-niacin and laropiprant combination therapy from Europe and other countries where it had been approved for use. Although the combination therapy was not licensed in the US, regulatory authorities are now considering the implications of these results for the use of other forms of extended release niacin. Principal Investigator Professor Jane Armitage, from Oxford University's CTSU, said: "The use of niacin for the prevention of cardiovascular events should now be reconsidered. The HPS2-THRIVE trial shows that niacin causes significant hazards and does not reduce the number of people suffering heart attacks and strokes when added to treatments, such as cholesterol-lowering statin therapy, which are known to be safe and effective. It's only by carrying out very large clinical trials that we can get clear answers on treatments like this." With regard to the bleeding and infection, it seems likely that earlier studies of niacin were too small to detect these new side effects reliably. "The lack of benefit with niacin in HPS2-THRIVE is consistent with the result in AIM-HIGH. Similarly the risks of the known side-effects of niacin are consistent between HPS2-THRIVE and the other trials. Although it is a possibility that these new side effects are due to laropiprant rather than to niacin, we consider this to be unlikely," Professor Armitage said.